Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 87, NWS North Platte, NE

June 15, 2003Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 15, 2003, 5:53 PM MDT for Cherry County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2003, 5:53 PM MDT (23:53 UTC)
Expired
Jun 15, 2003, 6:45 PM MDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS53 KLBF 152353
SVRLBF
NEC031-160045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
550 PM MDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 645 PM MDT

* AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER SOUTH CENTRAL
  BENNETT COUNTY...OR ABOUT 35 MILES NORTHEAST OF GORDON...MOVING
  SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALONG AND NORTH OF HIGHWAY 20 FROM MERRIMAN TO GAY LAKE AND... 
  OVER FARM AND RANGELANDS OF EXTREME NORTHWESTERN CHERRY COUNTY
  THROUGH 645 PM MDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4299 10185 4299 10158 4278 10201 4288 10208
          4299 10208

$$

HIRSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:57 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 15, 1:57 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
257 PM CDT SUN JUN 15 2003

...PRECIP CHANCES ARE THE MAIN FCST PROBLEM INTO EARLY WEEK...

SFC FRONT DROPS THRU FCST AREA MONDAY EVENING.  WEAK FORCING
ASSOCIATED WITH 250 MB JET...SFC MOISTURE POOLING AND INVERTED SFC
BOUNDARY INTERACT WITH WEAK VERTICAL MOTION FOR SCATTERED ELEVATED
CONVECTION.  THIS LINGERS THRU TUES AFTN WITH MAIN FORCING THEREAFTER
FOCUSING ON COLO HIGH PLAINS AND SE NEB.  THIS PATTERN HAS A
NOTORIOUS REPUTATION FOR BUSTED FCSTS ACROSS WRN NEB SO DOWN-PLAYED
THE RAIN CHANCES TO 30 POP.

WED-SUN...MORE QUASI BAROTROPIC WEATHER.  DAY TO DAY RAIN CHANCES
WILL DEPEND ON UPPER LEVEL FORCING AND COLD AIR ALOFT.  ENVIRONMENT
APPEARS WEAKLY SHEARED.  FOR NOW FCST IS DRY.

.LBF...NONE.

CDC
Hazardous weather outlook, Jun 15, 2:45 PM MDT, 3 hours 8 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-161030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...THIS EVENING AND OVERNIGHT

ISOLATED THUNDERSTORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA THIS
EVENING...MAY DRIFT SOUTH OR SEND OUTFLOW BOUNDARIES SOUTH INTO
NORTH CENTRAL NEBRASKA.  AS STATED IN PREVIOUS OUTLOOKS TODAY...THE
ATMOSPHERE OVER NEBRASKA IS UNSTABLE BUT LACKS A FRONT OR A BOUNDARY
TO INITIATE CONVECTION.  THESE THUNDERSTORMS WILL PROVIDE THE LIFT
NEEDED FOR ISOLATED THUNDERSTORMS THIS EVENING ACROSS NORTH CENTRAL
NEBRASKA.  ANY THUNDERSTORMS THAT DEVELOP WILL REMAIN BELOW SEVERE
LIMITS.  THUNDERSTORMS WILL DIMINISH QUICKLY THIS EVENING WITH THE
LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY AS A
SERIES OF WEAK UPPER LEVEL DISTURBANCES MOVE THROUGH THE AREA.  THE
GREATEST THREAT OF SEVERE THUNDERSTORMS WILL BE TUESDAY NIGHT AND
WEDNESDAY WITH THUNDERSTORMS THAT DEVELOP ALONG AND AHEAD OF A COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY THROUGH SATURDAY.

HIRSCH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:10 PM MDTSevere Thunderstorm WarningLBFArthur65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.